Excited for the first time in a decade: Grandmother left without emotion because of powerful medication has her heart freed by operation
'I didn’t experience the normal highs and lows,' says Liz Jackson, who 'found it difficult' to feel joy at the birth of her granddaughter
Trip to Lapland last December was first holiday she felt excited about in 12 years
10:35 GMT, 11 June 2012
In the past 12 years, Liz Jackson has witnessed the death of her mother and the birth of her granddaughter.
But she did not grieve or celebrate as she experienced life's sorrows and joys.
This is because she has been unable to feel strong emotions for more than a decade due to heart drugs she had to take in order to survive.
The drugs, which she had to take to stop a heart condition which caused her pulse to race at 250 beats a minute, saved Mrs Jackson’s life but left her unable to feel happiness or sadness.
Liz Jackson is delighted to feel strong emotions today (left). She found
it difficult to feel joy at the birth of her granddaughter Faith in
2005 (pictured together right)
Mrs Jackson would even remain completely calm
in the face of loud noises, which startled those around her and left
them with racing hearts.
For 12 years she couldn’t even have an argument.
During that time Mrs Jackson was
prescribed flecainide, verapamil and verapress to control her heart
arrhythmia but all of them left her with the same life-altering side
Mrs Jackson, a teacher from Willoughby, Warwickshire, said the life without highs or lows was a huge struggle.
THE DRUG COCKTAIL THAT DAMPENED LIZ'S EMOTIONS
Mrs Jackson was prescribed flecainide, verapamil and verapress over the years.
Flecainide belongs to the group of medicines known as antiarrhythmics. It works directly on the heart tissue and will slow the nerve impulses in the heart.
Lack of feeling or emotion is a rare side-effect of the drug according to the Mayo Clinic.
Verapamil is known as a calcium-channel blocker because it works by affecting the way calcium passes into certain muscle cells.The most common side-effect is constipation, however there have been reports of it causing drowsiness and sluggishness.
Verapress contains verapamil and works in a similar way. It can cause fatigue and dizziness.
Anyone experiencing unexpected symptoms when taking a new heart medication should consult their GP. Some side-effects are temporary and disappear as the body adjusts to the medication.
She said: 'If someone jumped out on me, I wouldn’t feel frightened at all. I’d just stay calm.
'I didn’t experience the normal highs and lows of emotions for those 12 years. It was like I didn’t have my normal life and didn’t feel the race or excitement of it.
'When my mum died I grieved but I felt like I was in control far more than my family around me. I never had the huge sobbing distraught episodes I otherwise would have done.
'Then when my granddaughter Faith was born, I would feel some joy, but not the magic and deeper level of adrenaline you want to feel in those moments.
'I wouldn’t feel the elation that others would. It was bizarre.
'I had some fantastic holidays to places like New Zealand and Africa in that time too but they were spoiled a bit because I never felt of the buzz of looking forward to them.'
Mrs Jackson’s condition began in 1999 when suddenly her heart began race at a dangerous rate, even when she was resting.
The mother-of-one feared she could have a heart attack at any moment and was prescribed tablets to control her heartbeat.
But even with a busy lifestyle, she felt her life was still held back by the devastating side effects of the drugs.
Trips to visit Faith and daughter Laura, 28, where they lived in Cyprus, became a routine rather joyous family event she could look forward to.
As her condition progressed, she began
to experience palpitations, breathlessness and dizziness as the drugs
suppressed her body’s adrenaline in order to bring her heart rate down
Delight: Liz with her daughter Laura and granddaughter Faith in Lapland. She can now feel normal highs and lows
It meant she felt she has missed out on key moments in her life with granddaughter Faith, six, and her Mum, Dorothy, 82, who passed away in 2005.
She said: 'When I first went to
hospital they put me on adenosine which would send my body into severe
pain for a few seconds as all my organs would scream out for oxygen as
the heart tried to slow down.
'But then it was a case of persevering with tablets of the three different drugs.
are more times than I can count that I had to be taken from work in an
ambulance to the hospital. It would take me three or four days to
Liz said she couldn't feel deep grief after her mother Dorothy died (Dorothy is pictured with Liz's daughter Laura in 1987)
'I was a bag of nerves not knowing when these attacks would strike and they really impacted on my life, I just stopped doing things in the end.'
Then in 2010, she began suffering racing heartbeats again after her body became immune to the medication.
Fortunately doctors decided last October Mrs Jackson could undergo ablation surgery to resolve the problem by burning away the heart tissue and electrical pathways causing the attacks.
Consultant cardiologist and heart arrhythmia expert Dr Faizel Osman operated on Mrs Jackson at Coventry’s University Hospital to complete success.
He lasered the tachycardia depressions in her heart and within days she was able to feel heightened emotions.
She feels she has now been given a new lease of life and can again experience the normal emotions she wants.
Her family celebrated by taking Faith on a trip to see Father Christmas in Lapland last December, the first holiday Mrs Jackson says she had felt excited about in over a decade.
She said: 'I am delighted to be able to enjoy seeing Faith and feeling how I should. It’s great to feel the emotion when she laughs or smiles.
'The trip to Lapland was amazing and it really gave me a buzz I hadn’t had in so long.
'Although I missed out on the feeling you get in your heart of overwhelming joy and excitement of her birth and the six years since, I intend to make up for the lost time.
'Looking back I was always so calm. People around me would be rushing around but I just felt so relaxed about everything.
'I was also very tired though, and looking back I don’t how I got up in the morning, went to school, taught all day and then came home and worked.
'Now, I feel like I’m in my 20s again. It’s a fantastic procedure, the hospital were wonderful and I hope others can benefit from it.'